Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Aug 3, 2012, 1:01 PM EDT for Onslow County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 1:01 PM EDT (17:01 UTC)
- Expired
- Aug 3, 2012, 2:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Newport/Morehead City, NC
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 66 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1972 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
667
WWUS82 KMHX 031701
SPSMHX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
101 PM EDT FRI AUG 3 2012
NCZ098-031800-
ONSLOW-
101 PM EDT FRI AUG 3 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW COUNTY THROUGH 200
PM EDT...
AT 101 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF NEW RIVER STATION...MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HALF MOON.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3453 7761 3472 7769 3474 7769 3479 7768
3497 7759 3486 7732 3452 7758
TIME...MOT...LOC 1701Z 208DEG 14KT 3465 7762
$$
AUSTINWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 9:53 AM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 3, 9:53 AM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 953 AM EDT FRI AUG 3 2012 .SYNOPSIS... WEAK UPPER LEVEL LOW PRESSURE WILL GRADUALLY LIFT OUT TODAY AS HIGH PRESSURE BUILDS WEST INTO THE AREA FROM OFFSHORE THROUGH THE WEEKEND. A COLD FRONT WILL APPROACH FROM THE NORTHWEST MONDAY AND STALL ACROSS THE PIEDMONT INTO THE MIDDLE OF NEXT WEEK. && .NEAR TERM /TODAY/... AS OF 945 AM FRIDAY...MINOR ADJUSTMENTS WITH THE MORNING UPDATE MAINLY TO REMOVE POPS FOR WESTERN ZONES AS CONVECTION HAS REMAINED JUST WEST OF THE AREA...WITH HRRR AND MESOMODELS KEEPING PRECIP OUT UNTIL THIS AFTERNOON. MINOR TWEAKS TO TEMPS/DEWPOINTS WITH TEMPS REBOUNDING SLIGHTLY FASTER THAN FORECAST DUE TO LACK OF CLOUD COVER AND FULL INSOLATION...STILL EXPECT LOWS IN THE LOWER 90S INLAND TODAY. WEAK UPPER LEVEL LOW TO THE SOUTH WILL GRADUALLY LIFT OUT TO THE NORTH TODAY. 500 MB ANALYSIS INDICATES -10 C AT 00Z AND GIVEN THIS RATHER COLD AIR ALOFT AND SOME MODERATE SURFACE BASED INSTABILITY THIS AFTERNOON WITH CAPES IN THE 1000 TO 1500 J/KG RANGE AND LIFTED INDICES OF -4 TO -6 C...WILL FORECAST ISOLATED TSTMS ALONG INLAND AREAS ASSOCIATED WITH THE SEA BREEZE. MAX TEMPERATURES AREA-WIDE SHOULD BE IN THE UPPER 80S TO LOWER 90S. && .SHORT TERM /TONIGHT/... AS OF 315 AM FRIDAY...THE UPPER AIR PATTERN STARTS TO CHANGE BY LATER TONIGHT AS H5 RIDGE NEAR BERMUDA STARTS TO BUILD WEST WITH STEADY HEIGHT RISES INDICATED OVERNIGHT. ANY CONVECTION SHOULD SHIFT FROM THE LAND TO THE COASTAL AREAS AND OFFSHORE WATERS AND WILL HAVE A SLIGHT CHANCE OVERNIGHT. MINIMUM TEMPERATURES TONIGHT GENERALLY FROM 73 TO 78 DEGREES ACROSS THE REGION. && .LONG TERM /SATURDAY THROUGH THURSDAY/... AS OF 245 AM FRI...CONTINUED WITH LITTLE CHANGES TO THE FORECAST OR FORECAST REASONING THROUGH THE LONG TERM. HIGH PRESSURE ALOFT WILL CONTINUE TO EXTEND INTO THE AREA FROM THE WESTERN ATLANTIC THROUGH THE WEEKEND. THE BERMUDA HIGH ALSO STRENGTHENS OFFSHORE ALLOWING MOIST SOUTHERLY FLOW TO CONTINUE THROUGH THE EXTENDED. EXPECT ISOLATED TO SCATTERED DIURNAL CONVECTION INLAND AND ALONG THE SEA BREEZE BOUNDARY THROUGH THE WEEKEND. LOW LEVEL THICKNESSES WILL PERSIST AT 1415-1420 METERS...YIELDING TEMPS NEAR CLIMATOLOGY WITH HIGHS IN THE LOW/MID 90S INLAND TO 80S ALONG THE COAST. A FRONTAL BOUNDARY IS PROGGED TO APPROACH THE AREA FROM THE NORTHWEST MON WITH MOIST SOUTHWESTERLY FLOW AND INCREASING LOW LEVEL SHEAR AHEAD OF A ROBUST MID LEVEL SHORTWAVE. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE MON AFTERNOON/EVENING WITH PWATS AGAIN BUILDING ABOVE 2 INCHES. 12Z OPERATIONAL ECMWF AND GFS INDICATE THE FRONT WILL STALL JUST WEST OF THE REGION ACROSS THE CENTRAL PIEDMONT AND MID ATLANTIC STATES LATE MON THROUGH THURS WHILE AN UPPER TROUGH BECOME RE-ESTABLISHED ACROSS THE EASTERN CONUS. 00Z/12Z ECMWF SUGGEST A WEAK SURFACE LOW WILL FORM ALONG THE FRONT TUES NIGHT AND PUSH NE OFF THE MID ATLANTIC COAST WED INTO WED NIGHT. WILL MAINTAIN CHANCE POPS TUES THROUGH THURS WITH THE UPPER TROUGH AND STALLED SURFACE FRONT CONTINUING ACROSS THE REGION WHILE WEAK SHORTWAVES MOVE THROUGH THE FLOW ALOFT. LOW LEVEL THICKNESSES WILL REMAIN AROUND 1415 METERS MON THROUGH THURS HOWEVER GREATER CLOUD COVER AND PRECIP MAY MODERATE TEMPS FROM REACHING ABOVE THE 90 DEGREE MARK EACH DAY. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... SHORT TERM /THROUGH 06Z SATURDAY/... AS OF 650 AM FRIDAY...FOG AND STRATUS HAS FAILED TO MATERIALIZE THIS MORNING WITH THE EXCEPTION OF SOME 4 MILE VSBYS AT KOAJ. THIS FOG...AND ANY FOG THAT DEVELOPS AT THE OTHER TAF SITES...SHOULD DISSIPATE QUICKLY WITH VFR CONDITIONS EXPECTED THROUGH TODAY AND INTO TONIGHT. LONG TERM /SATURDAY THROUGH TUESDAY/ AS OF 245 AM FRI...PREDOMINANT VFR AVIATION CONDITIONS EXPECTED THROUGH THE EXTENDED. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN DIURNAL CONVECTION EACH DAY. SOUTHWESTERLY SURFACE FLOW WILL PERSIST INTO EARLY NEXT WEEK WITH HIGH PRESSURE ANCHORED OFFSHORE. A FRONTAL BOUNDARY WILL APPROACH FROM THE NORTHWEST MON NIGHT INTO TUES WITH SHOWERS AND THUNDERSTORMS EXPECTED AHEAD OF AND ALONG THE BOUNDARY. && .MARINE... SHORT TERM /THROUGH TONIGHT/... AS OF 950 AM FRIDAY...LATEST SURFACE AND BUOY OBSERVATIONS INDICATE LIGHT SE BREEZE 4-8 KNOTS WITH MEDIUM PERIOD SWELLS 2-3 FEET AT 8-9 SECONDS. A LIGHT S/SW WINDS AT 10 KNOTS OR LESS WITH A GENTLE SOUTHEAST SWELL COMPONENT WILL MAKE FOR ANOTHER 24 HOURS OF BENIGN MARINE CONDITIONS TODAY AND TONIGHT. WAVEWATCH AND LOCAL SWAN IN PRETTY GOOD AGREEMENT SHOWING 2 TO 3 FOOT SEAS TODAY AND TONIGHT AND WINDS WILL GENERALLY NOT EXCEED ABOUT 10 OR 12 KNOTS FROM THE SOUTH TO SOUTHWEST THROUGH EARLY SATURDAY MORNING. LONG TERM /SATURDAY THROUGH TUESDAY/ AS OF 245 AM FRI...GOOD BOATING CONDITIONS EXPECTED SAT AND SUN WITH THE BERMUDA HIGH STRENGTHENING OVER THE WESTERN ATLANTIC BRINGING SLY WINDS ACROSS THE WATERS. SPEEDS WILL RANGE GENERALLY 10-15 KNOTS WITH SEAS 2 TO 3 FT. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE WEEKEND AS WELL. GRADIENT BEGINS TO TIGHTEN LATE SUN AND MON AS FRONTAL SYSTEM APPROACHES FROM THE NW AND EXPECT WINDS TO INCREASE TO AROUND 15-20 KT...MAINLY ACROSS THE NORTHERN AND CENTRAL WATERS. SWAN/WAVEWATCH HAVE BACKED OFF SLIGHTLY WITH SEAS EARLY NEXT WEEK...NOW ONLY BUILDING ABOUT A FOOT OR SO...UP TO 4 FT. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...CTC NEAR TERM...CTC/DAG SHORT TERM...CTC LONG TERM...SK/DAG AVIATION...CTC/SK/DAG MARINE...CTC/SK/DAG
Hazardous weather outlook, Aug 3, 3:52 AM EDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 352 AM EDT FRI AUG 3 2012 NCZ029-044>047-079>081-090>095-098-103-104-040800- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 352 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 3, 11:54 AM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1154 AM EDT FRI AUG 3 2012
NCZ090-031700-
DUPLIN-
1154 AM EDT FRI AUG 3 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS DUPLIN COUNTY THROUGH 100
PM EDT...
AT 1154 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WALLACE...MOVING NORTH AT 30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...TEACHEY...ROSE
HILL...GREENEVERS...KENANSVILLE.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3518 7800 3512 7775 3511 7775 3502 7775
3472 7787 3471 7799 3473 7801 3472 7805
3472 7811 3473 7811
TIME...MOT...LOC 1554Z 195DEG 24KT 3474 7799
AUSTINSpecial weather statement, Aug 3, 1:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
101 PM EDT FRI AUG 3 2012
NCZ098-031800-
ONSLOW-
101 PM EDT FRI AUG 3 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW COUNTY THROUGH 200
PM EDT...
AT 101 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF NEW RIVER STATION...MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HALF MOON.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3453 7761 3472 7769 3474 7769 3479 7768
3497 7759 3486 7732 3452 7758
TIME...MOT...LOC 1701Z 208DEG 14KT 3465 7762
AUSTINThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 11:54 AM EDT | Special Weather Statement | MHX | Duplin | 66 min |
| Aug 3, 1:12 PM EDT | Special Weather Statement | MHX | Lenoir | 63 min |
| Aug 3, 1:37 PM EDT | Special Weather Statement | MHX | Jones | 53 min |
| Aug 3, 2:20 PM EDT | Special Weather Statement | MHX | Craven | 40 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.